Alert archive / California / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 1, NWS Sacramento, CA

January 23, 2017Sutter County, Yuba County, California

NWS Sacramento, CA issued this severe thunderstorm warning at Jan 23, 2017, 2:35 PM PST for Sutter County, Yuba County, California. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 23, 2017, 2:35 PM PST (22:35 UTC)
Expired
Jan 23, 2017, 3:30 PM PST
In force
55 min
Issued by
NWS Sacramento, CA
Area
Storm-based polygon

Counties Sutter County, CA, Yuba County, CA

The radar

The Beale AFB radar (KBBX), 48 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 23, 3:08 PM PSTHAIL 14 Nw Tudor, CAACCUMULATING HAIL COVERING THE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 10.6 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2017-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2017-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
949 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

313 
WUUS56 KSTO 232235
SVRSTO
CAC101-115-232330-
/O.NEW.KSTO.SV.W.0001.170123T2235Z-170123T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sacramento CA
235 PM PST MON JAN 23 2017

The National Weather Service in Sacramento has issued a

* Severe Thunderstorm Warning for...
  Central Sutter County in central California...
  Southwestern Yuba County in central California...

* Until 330 PM PST

* At 234 PM PST, Doppler radar indicated a severe thunderstorm 
  capable of producing abundant quarter size hail. This storm was 
  located near Tisdale, or 8 miles southwest of Marysville, and 
  moving east at 10 mph.

* Locations impacted include...
  Marysville, Yuba City, Tudor, Olivehurst, Arboga, South Yuba City,
  Linda, Wheatland and Tierra Buena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe thunderstorms produce damaging winds, destructive hail, deadly
lightning and very heavy rain. For your protection, move to an
interior room on the lowest floor of your home or business. Heavy
rains flood roads quickly so do not drive into areas where water
covers the road.

&&

LAT...LON 3896 12173 3913 12178 3924 12143 3902 12140
TIME...MOT...LOC 2234Z 195DEG 17KT 3906 12170 

$$

cs
1 follow-up statement
134 
WWUS56 KSTO 232328
SVSSTO

Severe Weather Statement
National Weather Service Sacramento CA
328 PM PST MON JAN 23 2017

CAC101-115-232338-
/O.EXP.KSTO.SV.W.0001.000000T0000Z-170123T2330Z/
Sutter CA-Yuba CA-
328 PM PST MON JAN 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SUTTER AND
SOUTHWESTERN YUBA COUNTIES WILL EXPIRE AT 330 PM PST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 3896 12173 3913 12178 3924 12143 3902 12140
TIME...MOT...LOC 2328Z 195DEG 17KT 3926 12163 

$$

cs

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 23, 4:10 AM PST, 10 hours 25 minutes earlier.

Area forecast discussion, Jan 23, 4:10 AM PST, 10 hours 25 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
410 AM PST Mon Jan 23 2017

.Synopsis...
Scattered showers and isolated thunderstorms with mountain snow
showers continue today. Drier weather Tuesday into the weekend
except for a slight chance of some light showers mid-week.

&&

.Discussion...
Upper trough moves overhead NorCal today with scattered showers
and a few thunderstorms. Snow has decreased across the northern
Sierra since Sunday evening, and additional snowfall accumulations
today are expected to be much lighter than over the weekend as off
and on snow showers continue through the day. Some light snowfall
accumulations will also be possible down into the foothills as
snow levels are around 2-3K ft.

Vertically stacked system presently off the Oregon coast forecast
to drift southeast and continue filling over the next 24-36
hours, skirting down the NorCal coast early Tuesday. Until then, a
chance of showers will continue across the region with only light
additional QPF.

Drier northerly flow sets up for Tuesday as upper ridging
approaches the West Coast and subsidence increases over Interior
NorCal. A weaker system moves through the ridge later Wednesday
into Thursday and may bring some light showers.

&&

.EXTENDED DISCUSSION (Friday THROUGH Monday)
Upper ridge builds into northern California on Friday and into
the weekend bringing dry weather and plenty of sunshine at least
in the mountains. The amount of sunshine in the Valley remains to
be seen, as fog and stratus may develop. Temperatures should begin
to increase, but temperatures will be dependent on how much fog
and stratus stick around. JClapp

&&

.AVIATION...
Isolated to scattered showers mainly southward of I-80 this
morning with a threat of showers across interior NorCal this
afternoon. Patches of MVFR ceilings along edges of Central Valley
and mainly IFR conditions over mountains today. Isolated
thunderstorms 20z to 03z valley and foothills. Ridging creeps into
area later Tuesday with an end to precip threat. JClapp

&&

.STO WATCHES/WARNINGS/ADVISORIES...None.

&&

In the hours before

Special weather statement, Jan 23, 2:14 PM PST, 21 minutes before
Special Weather Statement
National Weather Service Sacramento CA
214 PM PST MON JAN 23 2017

CAZ016-017-232245-
Southern Sacramento Valley CA-Central Sacramento Valley CA-
214 PM PST MON JAN 23 2017

...SPECIAL WEATHER STATEMENT...

At 212 PM PST, Doppler radar was tracking strong thunderstorms along
a line extending from near Pennington to Tisdale to near Knights
Landing. These storms were moving east 5 to 10 mph.

Abundant amounts half inch hail will be possible with these storms.

Locations impacted include...
Marysville, Yuba City, Knights Landing, Olivehurst, Arboga, Cranmore,
Robbins, Kirkville, Linda, Tisdale, Tudor, Nicolaus, South Yuba City,
Verona, Karnak, Pennington, Sutter and Tierra Buena.

LAT...LON 3930 12155 3912 12153 3878 12152 3872 12180
      3900 12182 3929 12180
TIME...MOT...LOC 2212Z 238DEG 4KT 3923 12175 3906 12178 3878 12177

cs

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 4:36 PM PSTSpecial Weather StatementSTOSan Joaquin39 min
Jan 22, 5:27 PM PSTSpecial Weather StatementSTOSan Joaquin48 min
Jan 23, 8:00 AM PSTWinter Weather AdvisorySTO20 hr
Jan 23, 2:14 PM PSTSpecial Weather StatementSTOSutter31 min

Nearby

Severe Thunderstorm Warnings in California, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.